Oklahoma, 2010

Excessive Heat in Oklahoma, August 20 to 22, 2010

August 20 to 22, 2010 · NWS TSA · 8 events in 8 counties and zones

A strong subtropical high pressure system reestablished itself over the south central United States during the August 19th through 22nd timeframe. Exceptionally hot weather was the result with above normal daytime temperatures of 98 to 102 degrees, which combined with high humidity resulted in 105 to 110 degree heat index values.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong subtropical high pressure system reestablished itself over the south central United States during the August 19th through 22nd timeframe. Exceptionally hot weather was the result with above normal daytime temperatures of 98 to 102 degrees, which combined with high humidity resulted in 105 to 110 degree heat index values. Little relief was felt at night as temperatures only fell into the upper 70s to near 80 degrees during the overnight hours. At least four people were treated for heat-related illness in Tulsa during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 20, 1:57 AM CST, 3 minutes earlier.

Area forecast discussion, Aug 20, 1:57 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
257 AM CDT FRI AUG 20 2010

.DISCUSSION...

MAIN FORECAST CONCERN THIS MORNING IS THE HEAT HEADLINES THROUGH
THE EARLY PART OF THE WEEKEND.

AFTER A FAIRLY PLEASANT MORNING ACROSS MUCH OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS YESTERDAY...WARM AND HUMID CONDITIONS HAVE
RETURNED TO THE AREA THIS MORNING. MOST OF THE AREA IS
REGISTERING DEW POINTS IN THE LOW TO MID 70S AND TEMPERATURES IN
THE MID AND UPPER 70S. THE WARM START TO THE DAY WILL HELP
DAYTIME TEMPERATURES TO BE AT LEAST A COUPLE OF DEGREES WARMER
/ESPECIALLY ACROSS NORTHEAST OKLAHOMA/ THAN YESTERDAYS...COUPLED
WITH EXPECTED HIGHER DEW POINTS. THIS WILL GIVE MOST OF THE AREA
HEAT INDICES AT OR ABOVE 105 TODAY. AREAS GENERALLY ALONG AND
SOUTH OF I40 SAW THESE HEAT INDICES YESTERDAY...AND MESONET
OBSERVATIONS SHOW THAT MOST TEMPERATURES WILL REMAIN AT OR ABOVE
75 BY SUNRISE TODAY. SIMILAR CONDITIONS WILL OCCUR TONIGHT AND
TOMORROW. THEREFORE...SOUTHEAST OKLAHOMA HAS BEEN INCLUDED IN AN
EXCESSIVE HEAT WARNING THROUGH SATURDAY AFTERNOON. CONFIDENCE IS
HIGH THAT NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WILL ALSO SEE
THE HIGH HEAT INDICES BOTH TODAY AND TOMORROW...BUT CONFIDENCE IS
LOWER THAT LOW TEMPERATURES WILL REMAIN ABOVE 75 TONIGHT IN THESE
AREAS ESPECIALLY WITH POTENTIAL CONVECTION TONIGHT. A HEAT
ADVISORY IS NOW IN EFFECT THROUGH SATURDAY AFTERNOON FOR ALL OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. TULSA COUNTY IS THE
ONLY EXCEPTION TO THIS...WITH URBAN AREAS LIKELY TO MEET THE LOW
TEMPERATURE CRITERIA FOR A WARNING. IT IS STILL POSSIBLE THAT
LATER SHIFTS MAY NEED TO UPGRADE PORTIONS OF THE HEAT ADVISORY TO
AN EXCESSIVE HEAT WARNING.

A WEAK FRONT WILL APPROACH THE AREA LATE TONIGHT...MOVING THROUGH
THE AREA DURING THE DAY SATURDAY. IMMEDIATE TEMPERATURE DROP OFFS
BEHIND THE BOUNDARY WILL NOT BE SUBSTANTIAL...ESPECIALLY ACROSS
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. IT IS POSSIBLE THAT
HEAT HEADLINES MAY NEED TO BE EXTENDED FOR SOUTHERN PORTIONS OF
THE AREA INTO SUNDAY.

A MORE SUBSTANTIAL COLD FRONT WILL PASS THROUGH THE AREA ON
WEDNESDAY...WHICH WILL DROP AFTERNOON TEMPERATURES TO MORE NORMAL
LEVELS. CONVECTIVE POTENTIAL DOES NOT LOOK TO BE GREAT WITH THIS
FRONT...AND WILL CONTINUE TO CARRY A DRY FORECAST DURING THIS TIME
FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   99  78  98  75 /  20  30  10  10
FSM  101  78 101  76 /  20  30  20  20
MLC  101  76 101  74 /  10  30  10  20
BVO   98  72  95  70 /  20  40  10  10
FYV   99  74  97  71 /  20  40  20  20
BYV   98  75  97  72 /  20  40  20  20
MKO  100  75  99  74 /  20  30  10  20
MIO   96  74  96  73 /  20  50  10  10
F10  100  76  99  74 /  10  30  10  20
HHW  101  75 101  75 /  20  20  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-
     OKZ060-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     HEAT ADVISORY UNTIL 7 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-
     OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071.

AR...HEAT ADVISORY UNTIL 7 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...07
LONG TERM....22
Hazardous weather outlook, Aug 19, 4:15 PM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
515 PM CDT THU AUG 19 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 PM CDT THU AUG 19 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
ISOLATED THUNDERSTORMS ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS WILL DISSIPATE BY SUNSET. HEAT INDICES WILL FALL BELOW
THE 100 DEGREE MARK BY SUNSET AS WELL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
         DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY AND MONDAY...DANGEROUS HEAT POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HIGH PRESSURE ALOFT WILL KEEP THE WEATHER HOT AND HUMID FOR THE
NEXT FEW DAYS. A WEAK COLD FRONT IS EXPECTED TO MOVE INTO THE AREA
ON SATURDAY OR SATURDAY NIGHT...AND MAY PROVIDE SOME BRIEF RELIEF.
THE HEAT IS EXPECTED TO RETURN SUNDAY AND MONDAY. A MORE SIGNIFICANT
COLD FRONT IS EXPECTED ON TUESDAY...WHICH WILL BRING A CHANCE OF
THUNDERSTORMS AND MILDER TEMPERATURES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 excessive heat. Local standard time, as filed.

Excessive Heat, Pushmataha

When
August 20, 2:00 AM CST to August 22, 6:00 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Excessive Heat, Choctaw

When
August 20, 2:00 AM CST to August 22, 6:00 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
August 20, 2:00 AM CST to August 22, 2:00 AM CST
Where
Tulsa forecast zone
Injuries
4 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
August 20, 2:00 AM CST to August 22, 6:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pittsburg

When
August 20, 2:00 AM CST to August 22, 6:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
August 20, 2:00 AM CST to August 22, 6:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
August 20, 2:00 AM CST to August 22, 6:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
August 20, 2:00 AM CST to August 22, 6:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258510, 258511, 258512, 258513, 258514, 258515, 258516, 258517.